Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

How to treat a itchy welt-like rash?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 474 Questions
How can I treat a welt-like rash that is about 6-7 inches long on my waist line? I also have a couple of shorter ones on my face, an the back of my neck itches as well. I have another blotchy spot on the inside of my elbow. May be from strawberries as I have had hives in the past from them. I haven't
eaten them but have prepared them. I think my elbow is from a bite. All are extremely itchy. How long will they last. I leave on a trip in a few days and would like to clear them up as soon as possible. Thanks.
Posted Thu, 26 Jul 2012 in Skin Rash
Answered by Dr. Pravin Banodkar 42 minutes later


I would be pleased to answer your question.

Your symptoms are suggestive of Acute Urticaria. This is usually caused by either intake of a new prescription drug like penicillin or an OTC drug like aspirin, systemic infection (either bacterial or viral), food additives, seafood or intestinal worms. The last is usually only of significance in children. Stress is also a major cause of an outbreak. Now about the drugs you are on - they are unlikely to be the culprit since you have been on them for so long.

Many times it is not possible to find out the cause, though the strawberries may be the cause. We do not recommend determining the cause unless symptoms are recurring, as most often episodes of acute urticaria are self limited within 4-6 weeks of onset of symptoms - it is not imperative to do so.

I understand your concern and your efforts to get off the rashes at the earliest, but sometimes these rashes may last for few weeks. I would suggest taking Tablet Claritin 10 mg once or twice a day for 2 weeks + calamine lotion over the affected areas. They might help you recover soon.

I would also recommend you the same medications whenever symptoms occur and seeing whether they recur on stopping the medicine after 2 weeks. If they do, restart treatment for another four weeks and then stop and see. If they still recur then you will require some blood tests and will need to see a doctor in person.

Please note that if you have any lip swelling or difficulty in breathing you should see doctor right away.

Hope this information is useful; please feel free to ask if you have any queries.

Thanks and take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor